Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, May 5, 2003

May 5, 2003 · NWS DTX · 2 events in 2 counties and zones

See Eastern Michigan for more details on this event.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

See Eastern Michigan for more details on this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 5, 1:25 PM EST, 6 hours earlier.

Area forecast discussion, May 5, 1:25 PM EST, 6 hours before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT MON MAY 5 2003

...EXTENT OF TSRA/SVR ACTIVITY EARLY THIS EVENING MAIN CONCERN...

12Z UAA/WATER VAPOR IMAGERY SHOW LARGE UPPER SYSTEM ELONGATING OVER
THE UPPER MIDWEST. DRY SLOT VERY EVIDENT THRU OHIO VALLEY/SRN LAKES
REGION. NICE VORT SHEARING ENE THRU NORTHERN ILLINOIS ALONG BASE OF
UPPER SYSTEM. LEADING EDGE OF THIS FEATURE IS JUST NOW CROSSING SRN
LAKE MICHIGAN AS OF 17Z. THIS WILL PROVIDE LARGE SCALE VVEL TO AREA
INTO THIS EVENING. AT THE SFC...WARM FRONT HAS MIXED INTO SOUTHERN
MICHIGAN...INCLUDING SVRL COUNTIES IN CWFA. SUNSHINE ALONG/SOUTH OF
THIS BOUNDARY HAS ALLOWED TEMPS TO WARM INTO THE LOWER 70S SO FAR.
SFC DWPTS ARE HOLDING NEAR 60F AS WELL...ALTHO WESTERN EXTENT OF
DEEPEST LLVL MOISTURE IS IN QUESTION...AS WOLCOTT IN PROFILER SHOWS
30/35KT WSW FLOW AT H85...MOST LIKELY SPINNING IN AS FLOW RESPONSES
TO VORTICITY APPROACHING LAKE MICHIGAN.

SVRL THINGS INCLUDING...STRONG 0-6KM SHEAR/0-3KM SRH/WARM FRONTAL
FOCUS/UPPER SUPPORT FROM APPROACHING VORT AND LFQ OF ASSOCD 80+KT
H3 JET/HEALTHY MID LEVEL DRY INTRUSION...ARE COMING TOGETHER TO
EHHANCE TSRA DEVELOPMENT THIS AFTN/EVENING. ONLY LIMITING FACTORS
SEEM TO BE INSTABILITY AND PERHAPS LIMITED DEPTH OF LLVL MOISTURE AS
LLVL DRY PUNCH OVERTAKES WARM FRONT. EVEN SO...THERE STILL APPEARS
TO BE A 4-6 HOUR WINDOW INTO EARLY EVENING WHERE SVR TSRA POTENTIAL
EXISTS AS FORCING/VVELS COMBINE WITH FRONTAL FOCUS ACROSS SOUTHERN
CWFA TO FIRE STORMS. ENVIRONMENT GOOD FOR STRONG WINDS AND HAIL AND
SHEAR PROFILE SUPPORTS SUPERCELLS AS WELL. GENERAL SHRAS/TSRAS WILL
ALSO BE POSSIBLE THRU REST OF CWFA INTO TONIGHT. HWVR...SVR WEATHER
SHOULD REMAIN LIMITED TO SRN 1/3 OF AREA...DUE STABLE AIR NORTH OF
WARM FRONT.

THEREAFTER...DRY WX SETS UP ON SW WIND TOMR WITH MILD TEMPERATURES.
SEEMS LIKE LLVL FOCUS FOR SHRAS/TSRAS HAS BEEN SHUNTED SE...SO WILL
REMOVE PRECIP MENTION ON TUE. WILL UP TEMPS...PER GUIDANCE...GIVEN
WSW-WNW WINDS AND SOME SUNSHINE. DRY WX CONTINUES INTO WED/THU...
WITH JUST A BIT A COOLER AIR SEEPING INTO AREA ON NW WIND BEHIND
SYSTEM. OTHER THAN UPPING TEMPS TOMR SOME 5 DEGREES...WILL MAINLY
ONLY TWEEK THINGS A DEGREE HERE & THERE THRU REST OF FORECAST...
WITH MOST SIGNIFICANT CHANGE IN EXTENDED ON SATURDAY WHERE HIGHS
WILL BE UPPED SVRL DEGREES.

NEXT SHRA/TSRA CHC RE-ENTERS FCST THU NIGHT INTO FRIDAY AS ANOTHER
STRONG UPPER WAVE TRANSLATES INTO AREA. WILL LEAVE SHRA CHCS INTACT
AND ADD MENTION OF THUNDER FROM M59 CORRIDOR SOUTH...GIVEN SUPPORT
FROM LAST 3 RUNS OF GFS AND CMC FROM 00Z. A MUCH STRONG UPPER LOW
IS FCST TO FORM OVER PLAINS/UPPER MIDWEST THIS WEEKEND. CONSENSUS
AMONG MDLS IS PRETTY DECENT WITH THIS 2ND UPPER SYSTEM. ENERGY FROM
THIS SYSTEM PROGGED TO SPOKE INTO AREA SATURDAY NIGHT INTO SUNDAY.
WILL ADJUST TIMING OF CURRENT SUNDAY NIGHT TSRA IN FCST...AND DRY
IT OUT INTO EARLY NEXT WEEK. TEMPS AOA NORMAL LEVELS...WITH WARMEST
DAY ANTICIPATED ON SATURDAY AS RIDGE AMPLIFIES INTO AREA IN ADVANCE
OF DEVELOP STRONG LOW IN CENTER OF CONUS.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 5, 5:02 PM EST, 2 hours 23 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN WILL TRACK
THROUGH SOUTHEAST LOWER MICHIGAN THIS EVENING. SOME OF THESE STORMS
WILL BE SEVERE. THE THREAT WILL EXIST BETWEEN 6 PM AND 10
PM...ALONG AND SOUTH OF A SAGINAW...PORT HURON LINE. THE PRIMARY
HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.
HOWEVER...A TORNADO OR TWO CANNOT BE RULED OUT AS THE THUNDERSTORMS
CROSS THE AREA AT 30 MPH THROUGH ABOUT 10 PM.

A WARM FRONT EXTENDS FROM LOW PRESSURE OVER LAKE MICHIGAN INTO
SOUTHEAST MICHIGAN THIS EVENING. ALONG AND SOUTH OF THE WARM
FRONT...FROM SAGINAW TO PORT HURON THE ATMOSPHERE WILL BE UNSTABLE
ENOUGH FOR A SEVERE THUNDERSTORMS.

STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL RETURN TO THE FORECAST LATE THURSDAY
NIGHT INTO FRIDAY...AND POSSIBLY AGAIN BY SATURDAY NIGHT AND
SUNDAY...AS ADDITIONAL STORM SYSTEMS TRACK FROM THE PLAINS INTO
THE WESTERN GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

In the hours before

Local storm report, May 5, 6:31 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
731 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 S PERRY                 MI   WIND DAMAGE
05/05/03   SHIAWASSEE                     3 INCH DIAMETER TREE LIMBS
                                          DOWN. REPORTED BY SPOTTERS.

0645 PM    LINDEN                    MI   .88 INCH HAIL
05/05/03   GENESEE                        REPORTED BY SPOTTERS.

0643 PM    CHELSEA                   MI   1.00 INCH HAIL
05/05/03   WASHTENAW                      REPORTED BY SPOTTERS.
Local storm report, May 5, 6:45 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
0745 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    2 N ANN ARBOR             MI   1.00 IN HAIL
05/05/03   WASHTENAW

0703 PM    GRAND BLANC               MI   0.75 IN HAIL
05/05/03   GENESEE

0706 PM    1 NW DEXTER               MI   1.00 IN HAIL
05/05/03   WASHTENAW

DRC
Local storm report, May 5, 7:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    REDFORD                   MI   .75 INCH HAIL
05/05/03   WAYNE

0808 PM    ADDISON TOWNSHIP          MI   TORNADO
05/05/03   OAKLAND                        REPORTED ...ROOF TORN OFF
                                          HOUSE

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
May 5, 7:25 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Pt Sanilac to Pt Huron Mi

When
May 5, 7:25 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Huron
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355003, 5355004.